Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 39, NWS Riverton, WY

July 9, 2017Park County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jul 9, 2017, 2:30 PM MDT for Park County, Wyoming. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2017, 2:30 PM MDT (20:30 UTC)
Expired
Jul 9, 2017, 3:00 PM MDT
In force
30 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Park County, WY

The radar

The Billings radar (KBLX), 149 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.5 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2017-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2017-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
3351 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

201 
WUUS55 KRIW 092030
SVRRIW
WYC029-092100-
/O.NEW.KRIW.SV.W.0039.170709T2030Z-170709T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Riverton WY
230 PM MDT SUN JUL 9 2017

The National Weather Service in Riverton has issued a

* Severe Thunderstorm Warning for...
  Northwestern Park County in central Wyoming...

* Until 300 PM MDT

* At 230 PM MDT, a severe thunderstorm was located near Ice Box
  Canyon, which is 27 miles east of Mammoth, moving east at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Ice Box Canyon around 240 PM MDT. 
  Northeast Entrance around 245 PM MDT. 

Other locations impacted by this severe thunderstorm include Pebble
Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4500 10985 4483 10985 4487 11024 4500 11024
TIME...MOT...LOC 2030Z 269DEG 13KT 4496 11014 

HAIL...1.25IN
WIND...60MPH
 
$$

TL
1 follow-up statement
322 
WWUS55 KRIW 092051
SVSRIW

Severe Weather Statement
National Weather Service Riverton WY
251 PM MDT SUN JUL 9 2017

WYC029-092101-
/O.EXP.KRIW.SV.W.0039.000000T0000Z-170709T2100Z/
Park-
251 PM MDT SUN JUL 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PARK COUNTY WILL
EXPIRE AT 300 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4500 10985 4483 10985 4487 11024 4500 11024
TIME...MOT...LOC 2051Z 269DEG 13KT 4496 11008 

$$

TL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:46 PM MDT, 44 minutes earlier.

Area forecast discussion, Jul 9, 1:46 PM MDT, 44 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
146 PM MDT Sun Jul 9 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 147 PM MDT Sun Jul 9 2017

A large high pressure center rotating about over the Great Basin
with zonal westerly flow over southern Canada and the northern Rockies
will bring limited moisture and a series of weak short wave low pressure
troughs across the area through Wednesday.  Showers and isolated
thunderstorms driven mainly by daytime heating will develop each afternoon
and evening mainly over the mountains.  Strong wind gusts will continue
to be the main threat with the Thunderstorms.  Overall little change in
temperatures is expected with slight cooling a best through Wednesday.
Relative humidity will be rather low with light wind away from
thunderstorms.

.LONG TERM...(Wednesday night through Sunday)
Issued at 147 PM MDT Sun Jul 9 2017

A large high pressure center rotating about over the Great Basin
with zonal westerly flow over southern Canada and the northern Rockies
will bring limited moisture and a series of weak short wave low pressure
troughs across the area Wednesday night through Sunday.  Showers and isolated
thunderstorms driven mainly by daytime heating will develop each afternoon
and evening mainly over the mountains.  Strong wind gusts will continue
to be the main threat with the Thunderstorms.  Overall little change in
temperatures is expected with warming expected Wednesday night through Sunday.
Relative humidity will be rather low with light wind away from
thunderstorms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 147 PM MDT Sun Jul 9 2017

VFR conditions to prevail through the period. Showers and
thunderstorms continue to develop this afternoon, with coverage
being more widespread than Saturday. Outflow wind gusts of 30 to 40
knots will continue to be the main threat, along with locally heavy
rain possible with some storms. Local MVFR visibilities can be
expected in these areas of heavy rain. Storms will transition to
showers after 03Z and remain widespread across northern and central
portions through 08Z Monday. Isolated showers will be possible near
KRKS-KBPI-KPNA during this time. Mountains may be obscured at times,
especially from 06Z-18Z Monday west of the Divide, as additional
clouds and possible showers move in during this time.

&&

.FIRE WEATHER...
Issued AT 147 PM MDT Sun Jul 9 2017

A large high pressure center rotating about over the Great Basin
with zonal westerly flow over southern Canada and the northern Rockies
will bring limited moisture and a series of weak short wave low pressure
troughs across the area through Wednesday.  Showers and isolated
thunderstorms driven mainly by daytime heating will develop each afternoon
and evening mainly over the mountains.  Strong wind gusts will continue
to be the main threat with the Thunderstorms.  Overall little change in
temperatures is expected with slight cooling a best through Wednesday.
Relative humidity will be rather low with light wind away from
thunderstorms.   The lower air mass will be unstable from late morning to
mid evening with sufficient mixing and wind for very good to excellent smoke
dispersal each day.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baker
LONG TERM...Baker
AVIATION...LaVoie
FIRE WEATHER...Baker
Hazardous weather outlook, Jul 9, 1:37 AM MDT, 12 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
137 AM MDT Sun Jul 9 2017

WYZ001>020-022>030-101200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
137 AM MDT Sun Jul 9 2017

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms this afternoon and evening. Any storm can
have strong outflow winds. The strongest storms will be across the
northern zones.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday...Isolated to widely scattered afternoon and evening
thunderstorms. Gusty outflow wind will be common near any
activity. Strong to severe thunderstorms are possible across
northern Wyoming.

Wednesday through Saturday...Isolated afternoon and evening
thunderstorms mainly over the mountains and adjacent foothills.
The main hazard will be strong, gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report wind gusts over 45 mph and any
size hail. Thank you.

Team Riverton

In the hours before

Local storm report, Jul 9, 1:39 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
139 PM MDT SUN JUL 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     TSTM WND GST     CASPER                  42.83N 106.33W
07/09/2017  M60 MPH          NATRONA            WY   ASOS

&&

TL
Special weather statement, Jul 9, 2:06 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Riverton WY
206 PM MDT Sun Jul 9 2017

WYZ001-100100-
Yellowstone National Park-
Including the cities of Lake, Mammoth, and Old Faithful
206 PM MDT Sun Jul 9 2017

...Showers and Thunderstorms this afternoon/evening over portions
of Yellowstone...

Widely scattered showers and thunderstorms will continue over the
park this afternoon. Most of these storms will be over northern
portions of the park, moving to the east-northeast. Isolated to
scattered lightning strikes will be common, along with gusty winds
up to 50 mph and small hail.
Special weather statement, Jul 9, 2:16 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Riverton WY
216 PM MDT SUN JUL 9 2017

WYZ002-015-016-092045-
Upper Wind River Basin-Wind River Mountains East-Absaroka Mountains-
216 PM MDT SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FREMONT COUNTY UNTIL
245 PM MDT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Dubois, moving northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Dubois around 220 PM MDT.

Other locations impacted by this storm include Dubois Municipal
Airport, Double Cabin Campground, Antelope Hills Golf Course and
Crooked Creek Guest Ranch.

LAT...LON 4351 10978 4367 10990 4385 10959 4362 10940
TIME...MOT...LOC 2015Z 239DEG 14KT 4363 10976

TL

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 2:16 PM MDTSpecial Weather StatementRIW29 min
Jul 9, 2:46 PM MDTSpecial Weather StatementRIWPark29 min
Jul 9, 2:50 PM MDTSpecial Weather StatementRIWTeton25 min
Jul 9, 3:26 PM MDTSpecial Weather StatementRIWFremont34 min
Jul 9, 4:03 PM MDTSpecial Weather StatementRIWTeton27 min
Jul 9, 4:30 PM MDTSpecial Weather StatementRIWPark30 min
Jul 9, 4:40 PM MDTSpecial Weather StatementRIWTeton35 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.